It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Brain & Nervous System Disorders Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 07-21-2012, 03:02 PM   #1
Junior Member
(female)
 
Join Date: Apr 2011
Location: United States
Posts: 27
Lovelace HB User
I feel like my life is over

I've been struggling with papilledema (optic nerve swelling) and vision problems as a result for month. I was also struggling with headaches, and an unusual whirring sound in my ears that went along with my pulse. Went to the opthalmologist to have the papilledema confirmed. Have had 1 CT scan and 2 MRI's. All clear. The consensus seems to be Idiopathic Intracranial Hypertension (or Pseudotumor Cerebri), and though this has yet to be confirmed via lumbar puncture, the doctors and I are almost certain that this is the case.

I decided to do a bit of reading on what I'm in for, figuring I should educate myself on the disease. I wish I hadn't. I've been worrying nonstop and having nightmares for days from all the horrific things that are most likely going to become a part of my future. For one, there's the LP's: from what I hear, it's not uncommon to suffer from agonizing spinal headaches for up to five days after an LP, especially after going back for multiple LPs, which is one of the treatments for IIH. Then there's the medication they're considering - diamox - which is notorious for making you so drowsy you can barely get out of bed, making it impossible for you to concentrate on anything, and causing painful tingling in your fingers and feet.

I can't deal with this. I can't live like that. If I don't get treatment, I risk losing my vision and developing worse symptoms. If I do get treatment, I lose my entire future. I'm a straight A student. I was going to become a professional composer, majoring in piano. I can't get the grades I need if I have to put up with the side effects of the medication. I cannot afford to miss days or even weeks of school to leave for treatment, given that they need me to do multiple LPs - and there is absolutely no way I am going to chance getting a spinal headache by returning to school too soon. I'm scared the tingling will make it difficult for me to play the piano anymore. It seems like the only good thing that can come out of this is a chance that my vision will slowly improve, and I'll probably lose a considerable amount of weight, considering the medication makes some foods taste awful and kills your apetite. And before you say, "Well, you don't know for SURE you'll get those side effects," almost 90% of people who take it have the awful side effects very severely for a very long time.

I just don't know what to do. I feel so afraid and helpless. Nobody understands how afraid I am or why I'm afraid, and everyone seems to think that I'm overreacting by being so upset. And I know I am overreacting. There are people with cancer and other diseases that have to go through way worse. I just wish this didn't have to happen to me. I just want a normal life, without all of this pain and constant fear. I don't know how to cope with this. I feel completely alone. Nobody even knows what this disease is, except for the doctors and I. Not even my parents can seem to wrap their heads around it or grasp why I might be afraid. This is the most important part of my life. I have one more year of high school. After that, it's college. If I don't get this under control fast, I can kiss all of my old ambitions goodbye. I will drop out of high school if this becomes too much of a hassle or has too much of a negative effect on my grades. I cannot handle having anything under a 4.0, I just can't. Knowing that I'm going to have this permanent stain on my record forever because of something that I can't control is driving me insane. And if the treatment is as bad as they're saying it is, I doubt I'll be able to keep my grades up.

Last edited by Lovelace; 07-21-2012 at 03:22 PM.

 
Sponsors Lightbulb
   
Old 07-21-2012, 03:28 PM   #2
Senior Veteran
(female)
 
ladybud's Avatar
 
Join Date: Jun 2012
Location: Colorado
Posts: 5,058
ladybud HB Userladybud HB Userladybud HB Userladybud HB Userladybud HB Userladybud HB Userladybud HB Userladybud HB Userladybud HB Userladybud HB Userladybud HB User
Re: I feel like my life is over

Your concern is perfectly normal as an initial reaction, but I do think it is not as bleak as you are imagining. I assume they have considered ANY medication you may be taking as a cause of the TC. I have seen this in young people on tetracycline/doxycycline for acne and stopping the TCN made the TC resolve. LP's rarely cause headaches afterward, as long as you drink plenty of fluids to reform the cerebral spinal fluid and stay laying down flat for 8 hrs afterward. (Instructuion depend on Drs as to length of time). The people who have prolonged headaches usually have a fluid leak at the puncture site, and most people do just fine with these. Good news that your CT scan and MRI was normal. Optic nerve swelling can also occur with a variety of autoimmune disorders, so I hope they tested you for that, as that would cause symptoms of papilledema from optic neuritis with normal spinal fluid pressures. I would try to take one thing at a time and not try to predict what is going to happen way down the road, as the road may take a turn and change things and you would have been desperate and worried sick for nothing. Psuedotumor cerebri is a diagnosis of excluding everything else that can cause papilledema, and even some OTC meds have caused papilledema, so I would not leave one stone unturned in finding a cause and solution rather than succumbing to the fear you are experiencing from reading and projecting too far into the future. I would google all the meds that PC has been caused by, and see if there is any fit, and be an active detective in your own case since this is rather uncommon.

 
Closed Thread




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Sign Up Today!

Ask our community of thousands of members your health questions, and learn from others experiences. Join the conversation!

I want my free account

All times are GMT -7. The time now is 10:57 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!